Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 40, NWS La Crosse, WI

June 9, 2018Allamakee County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 9, 2018, 6:45 PM CDT for Allamakee County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 6:45 PM CDT (23:45 UTC)
Expired
Jun 9, 2018, 7:30 PM CDT
In force
45 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Allamakee County, IA

The radar

The La Crosse radar (KARX), 61 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:26 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

059 
WUUS53 KARX 092345
SVRARX
IAC005-100030-
/O.NEW.KARX.SV.W.0040.180609T2345Z-180610T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
645 PM CDT SAT JUN 9 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Allamakee County in northeastern Iowa...

* Until 730 PM CDT

* At 645 PM CDT, severe thunderstorms were located along a line
  extending from near Ridgeway to near Calmar to near Ossian, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Postville around 700 PM CDT. 
  Waukon around 720 PM CDT. 
  Lansing around 730 PM CDT. 

Other locations impacted by these severe thunderstorms include
Hardin, Waterville, Hanover, County Roads A 52 And X 52 and Volney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for northeastern
Iowa.

LAT...LON 4308 9160 4340 9161 4350 9122 4345 9123
      4341 9120 4339 9120 4337 9122 4335 9121
      4332 9112 4326 9107 4326 9106 4324 9107
      4320 9112 4315 9115 4313 9118 4308 9118
TIME...MOT...LOC 2345Z 227DEG 32KT 4328 9191 4320 9183 4311 9184 

HAIL...<.75IN
WIND...60MPH
 
$$

Shea

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:42 PM CDT, 3 minutes earlier.

Area forecast discussion, Jun 9, 6:42 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
642 PM CDT Sat Jun 9 2018

.SHORT TERM...(This evening through Sunday)
Issued at 359 PM CDT Sat Jun 9 2018

At 3 PM, a warm extended from Mason City Iowa to Dubuque Iowa.
South of this front, temperatures have climbed into the 80s.
Meanwhile, north of this boundary, the temperatures range from
the mid 60s to mid 70s. As a MCV over north-central Iowa and
south-central Minnesota approaches the region, the east and
southeast winds will increase along and north of the boundary.
This will increase the 0-1 km effective storm relative helicity to
around 200 m2/s2 range from late afternoon into the early evening
along this boundary. At the same time, the ML CAPES will climb
into the 2 to 3 J/kg range, favorable 0-6 km shear for supercells,
and the LCL heights will remain generally less 2k feet. As a
result, expect the tornado threat to continue in the Tornado Watch
area. The greatest threat looks to be across northeast Iowa near
the front. As time goes on this evening, expect supercells to
eventually morph into a line which will move southeast through
east-central and southeast Iowa tonight.

With precipitable water values ranging from 1.5 to 2 inches and
warm cloud depths ranging from 3.5 to 4 km from late this
afternoon through this evening, there will be the threat for
heavy rain across Dodge, Mower, and Fillmore counties in southeast
Minnesota and much of northeast Iowa. In addition, these areas
have seen anywhere from 2 to 5 inches during the past week. Due to
this, a Flash Flood Watch has been issued until 1 AM Sunday for
this area.

.LONG TERM...(Sunday night through Saturday)
Issued at 359 PM CDT Sat Jun 9 2018

On Sunday night, showers and storms will develop along and
west of the Mississippi River as 850 mb moisture transport
strengthens overnight. With the best instability and shear
remaining southwest of the area, not anticipating any severe
weather at this time.

On Monday afternoon and Monday night, a longwave trough will move
east through the region. As warm and moist unstable air feeds
north ahead of this trough, ML CAPES along and south of Interstate
90 climb into the 1 to 2 J/kg range. While the instability will be
climbing, the shear is relatively weak. As a result, the SPC
marginal risk for this time looks reasonable.

On Tuesday night and Wednesday morning, the GFS and GEM are
general agreement that a northern stream shortwave trough will
move through the region. Meanwhile, the ECMWF keeps the area dry.
While there is favorable shear for supercells, the ML CAPES are
generally less than 150 J/kg, thus, severe weather is not
expected.

From Thursday into Saturday, the models continue to differ on
where the Canadian high will be located. This greatly affects the
location of the warm front. The ECMWF has this high well east of
the Great Lakes, so we are able to have a warm front move through
the region. Meanwhile, the GFS is the furthest west with the high
and we stay cooler and drier. Due to this uncertainty, just
stayed with the model blends.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 641 PM CDT Sat Jun 9 2018

It appears on radar that the storms across northeast Iowa are
starting to evolve more into a wind threat. These winds would be
south of the TAF sites. The thunderstorm threat looks like it
almost done at KRST and it will be ending at KLSE by 10.07z.
IFR/MVFR ceilings will develop around 10.06z and then last into
the mid to late afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Sunday for WIZ054-061.

MN...Flash Flood Watch until 1 AM CDT Sunday for MNZ086-094-095.

IA...Flash Flood Watch until 1 AM CDT Sunday for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
Hazardous weather outlook, Jun 9, 11:50 AM CDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1150 AM CDT Sat Jun 9 2018

IAZ008>011-018-019-029-030-MNZ086-094-095-WIZ054-061-101200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Mower-Fillmore-Crawford-Grant-
1150 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest Wisconsin.

.DAY ONE...This afternoon and Tonight

More thunderstorms are expected for this afternoon into this
evening. Some storms will be severe with locally heavy rain,
damaging wind, and possibly some hail. Isolated tornadoes are
possible with stronger storms or as part of a line of storms that
may form this evening.

The expected heavy rain, combined with recent heavy rain, has led
to a Flash Flood Watch for the area into this evening. Thunderstorms
may produce a quick 1 to 3 inches of rain that could lead to river
flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday and
Wednesday night through Friday. On Monday a few stronger storms
are possible. Otherwise, the threat for severe weather appears
low next week.

.SPOTTER INFORMATION STATEMENT...

Severe thunderstorm and rainfall reports are appreciated. Spotter
activation may be needed at times today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-087-088-096-WIZ032>034-041>044-053-055-101200-
Wabasha-Olmsted-Winona-Houston-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
1150 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of southeast Minnesota
into western and central Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are possible this afternoon and evening.
Lightning and brief heavy rainfall are the primary hazards. While
severe weather cannot be ruled out, the higher risk appears to be
west and south of the area. Keep an eye on weather and radar just
in case.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday and
Wednesday night through Friday. On Monday a few stronger storms
are possible. Otherwise, the threat for severe weather appears
low next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become needed if storms get into the area.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-101200-
Taylor-Clark-
1150 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of central Wisconsin
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No Hazardous Weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday and
Wednesday night through Friday. On Monday a few stronger storms
are possible. Otherwise, the threat for severe weather appears
low next week.

.SPOTTER INFORMATION STATEMENT...

No action is needed at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Local storm report, Jun 9, 5:20 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
520 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     2 S CHARLES CITY        43.04N 92.67W
06/09/2018  M60 MPH          FLOYD              IA   FIRE DEPT/RESCUE

&&

CJA
Local storm report, Jun 9, 5:25 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     FLASH FLOOD      3 W ROCKFORD            43.04N 93.01W
06/09/2018                   FLOYD              IA   FIRE DEPT/RESCUE

            WATER OVER ROADS IN MANY PLACES IN
            WEST-CENTRAL FLOYD COUNTY.

&&

CJA
Local storm report, Jun 9, 5:27 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
527 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     2 NNW ROCKFORD          43.09N 92.96W
06/09/2018                   FLOYD              IA   FIRE DEPT/RESCUE

            POWER LINES DOWN ACROSS WEST-CENTRAL FLOYD
            COUNTY.

&&

CJA
Local storm report, Jun 9, 5:50 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
550 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     CHARLES CITY            43.07N 92.67W
06/09/2018                   FLOYD              IA   FIRE DEPT/RESCUE

            POWER OUT IN CHARLES CITY.

&&
Local storm report, Jun 9, 5:51 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
551 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     NON-TSTM WND GST CHARLES CITY AIRPORT    43.07N 92.61W
06/09/2018  M71 MPH          FLOYD              IA   AWOS

            AWOS STATION CCY, CHARLES CITY AIRPORT.

&&
Local storm report, Jun 9, 6:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
624 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             4 SW BOYD               42.97N 92.32W
06/09/2018  E1.00 INCH       CHICKASAW          IA   TRAINED SPOTTER

0559 PM     TSTM WND GST     4 SW BOYD               42.97N 92.32W
06/09/2018  E65 MPH          CHICKASAW          IA   TRAINED SPOTTER

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:44 PM CDTRiver Flood WarningARXFloyd23 hr
Jun 9, 11:04 AM CDTFlash Flood WatchARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more14 hr
Jun 9, 11:38 AM CDTSpecial Weather StatementARXHoward, Mitchell67 min
Jun 9, 12:30 PM CDTSpecial Weather StatementARXMitchell30 min
Jun 9, 12:40 PM CDTSevere Thunderstorm WarningARXMitchell50 min
Jun 9, 1:00 PM CDTTornado WarningARXMitchell45 min
Jun 9, 1:10 PM CDTSevere Thunderstorm WarningARXHoward65 min
Jun 9, 3:51 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell54 min
Jun 9, 4:04 PM CDTFlash Flood WarningARXFloyd, Mitchell3 hr
Jun 9, 4:19 PM CDTTornado WarningARXFloyd41 min
Jun 9, 4:41 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd79 min
Jun 9, 5:49 PM CDTFlash Flood WarningARXHoward, Winneshiek3 hr
Jun 9, 5:58 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd47 min
Jun 9, 6:07 PM CDTSevere Thunderstorm WarningARXFayette83 min
Jun 9, 6:20 PM CDTSevere Thunderstorm WarningARXWinneshiek55 min
Jun 9, 6:58 PM CDTAreal Flood WarningARXFloyd, Mitchell6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.